North Dakota, 2012

Heavy Snow in North Dakota, February 28 to 29, 2012

February 28 to 29, 2012 · NWS BIS · 11 events in 11 counties and zones

A strong storm system which lifted out of the central Rockies and into the upper Mississippi Valley brought heavy snow to parts of south central and southeastern North Dakota from the evening of the 28th through the morning hours of the 29th. The highest snowfall totals occurred over far south central North Dakota where moderate to heavy wrap around snow fell underneath the storm system's TROWAL…

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A strong storm system which lifted out of the central Rockies and into the upper Mississippi Valley brought heavy snow to parts of south central and southeastern North Dakota from the evening of the 28th through the morning hours of the 29th. The highest snowfall totals occurred over far south central North Dakota where moderate to heavy wrap around snow fell underneath the storm system's TROWAL (Trough Of Warm Air Aloft). A storm total of eleven inches was reported near Strasburg, in Emmons County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Feb 28, 6:59 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, Feb 28, 6:59 PM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
659 PM CST TUE FEB 28 2012

.SHORT TERM...NO SIGNIFICANT CHANGES AS PRECIPITATION CONTINUES TO
EDGE NORTHWARD THROUGH OAKES AND LIKELY ELLENDALE TO ASHELEY.
STILL SEVERAL HOURS SOUTH OF I-94 BUT CLOSE TO ONGOING FORECAST.

.AVIATION...
A POTENT WINTER STORM WILL AFFECT MAINLY THE SOUTHERN
AERODROMES KDIK/KBIS/KJMS NEXT 24 TO 36HR. MODERATE TO HEAVY SNOW
IS FORECAST FOR KBIS AND KJMS BETWEEN 03Z AND 12Z WEDNESDAY. THIS
WILL RESULT IN VLIFR CEILINGS AND VISIBILITIES FOR BOTH THESE
AERODROMES. KDIK WILL EXPERIENCE IFR TO LIFR CEILINGS AND
VISIBILITIES WITH SNOW THROUGH THURSDAY MORNING. KMOT WILL REMAIN ON
THE NORTHERN FRINGES OF THIS STORM SYSTEM BUT WILL ALSO RECEIVE MVFR
VISIBILITIES AND IFR CEILINGS. KISN SHOULD BE TOTALLY REMOVED FROM
THE PRECIPITATION...HOWEVER MVFR CEILINGS ARE EXPECTED THERE.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 6 PM CST /5 PM MST/ WEDNESDAY FOR
NDZ012-013-018-019-021-031>033-040-043.

BLIZZARD WARNING UNTIL 6 PM CST WEDNESDAY FOR NDZ037-045>048-050-
051.

WINTER STORM WARNING UNTIL 6 PM CST /5 PM MST/ WEDNESDAY FOR
NDZ020-022-023-025-034>036-041-042-044.

&&

SHORT TERM...HW
AVIATION...HW
Hazardous weather outlook, Feb 28, 5:14 AM CST, 14 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
514 AM CST TUE FEB 28 2012

NDZ037-045>048-050-051-291115-
STUTSMAN-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
514 AM CST TUE FEB 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A BLIZZARD WARNING IS IN EFFECT TUESDAY AFTERNOON THROUGH
TONIGHT. MONITOR WWW.WEATHER.GOV/BIS FOR THE LATEST FORECAST AND
UPDATES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A BLIZZARD WARNING IS IN EFFECT THROUGH WEDNESDAY AFTERNOON.
MONITOR WWW.WEATHER.GOV/BIS FOR THE LATEST FORECAST AND UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN SNOWFALL REPORTS OVER THE NEXT
SEVERAL DAYS.

NDZ020-022-023-025-034>036-041-042-044-291115-
OLIVER-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-HETTINGER-
GRANT-ADAMS-
514 AM CST TUE FEB 28 2012 /414 AM MST TUE FEB 28 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT TUESDAY AFTERNOON THROUGH
TONIGHT. MONITOR WWW.WEATHER.GOV/BIS FOR THE LATEST FORECAST AND
UPDATES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WINTER STORM WARNING IS IN EFFECT THROUGH WEDNESDAY AFTERNOON.
MONITOR WWW.WEATHER.GOV/BIS FOR THE LATEST FORECAST AND UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN SNOWFALL REPORTS OVER THE NEXT
SEVERAL DAYS.

NDZ012-013-018-019-021-031>033-040-043-291115-
MCHENRY-PIERCE-DUNN-MERCER-MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-
SLOPE-BOWMAN-
514 AM CST TUE FEB 28 2012 /414 AM MST TUE FEB 28 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT TUESDAY AFTERNOON THROUGH
TONIGHT. MONITOR WWW.WEATHER.GOV/BIS FOR THE LATEST FORECAST AND
UPDATES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WINTER WEATHER ADVISORY IS IN EFFECT THROUGH WEDNESDAY
AFTERNOON. MONITOR WWW.WEATHER.GOV/BIS FOR THE LATEST FORECAST
AND UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN SNOWFALL REPORTS OVER THE NEXT
SEVERAL DAYS.

NDZ001>005-009>011-017-291115-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCKENZIE-
514 AM CST TUE FEB 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA AND NORTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A POWERFUL WINTER STORM WILL IMPACT SOUTHERN...CENTRAL...AND
EASTERN NORTH DAKOTA LATER TODAY...TONIGHT...AND INTO WEDNESDAY.
MONITOR WWW.WEATHER.GOV/BIS FOR THE LATEST FORECAST AND UPDATES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

LIGHT SNOW WILL BE POSSIBLE AT TIMES THURSDAY THROUGH FRIDAY. NO
SIGNIFICANT ACCUMULATIONS ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

HEINERT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 heavy snow. Local standard time, as filed.

Heavy Snow, Dickey

When
February 28, 8:00 PM CST to February 29, 12:00 PM CST
Where
Dickey forecast zone
Reported by
COOP Observer
Coordinates
46.110, -98.505 (the zone’s center; the record gives no point)

Six inches of snow was reported at both Fullerton and Forbes.

Heavy Snow, McIntosh

When
February 28, 8:00 PM CST to February 29, 12:00 PM CST
Where
McIntosh forecast zone
Reported by
COOP Observer
Coordinates
46.112, -99.441 (the zone’s center; the record gives no point)

Seven inches of snow was reported at Wishek.

Heavy Snow, Emmons

When
February 28, 8:00 PM CST to February 29, 12:00 PM CST
Where
Emmons forecast zone
Reported by
COOP Observer
Coordinates
46.285, -100.239 (the zone’s center; the record gives no point)

Seven to eleven inches of snow was reported across Emmons County. Linton reported nine inches of snow while Strasburg reported eleven inches.

Heavy Snow, Sioux

When
February 28, 8:00 PM CST to February 29, 12:00 PM CST
Where
Sioux forecast zone
Reported by
Trained Spotter

Seven to nine inches of snow was reported across central and eastern Sioux County.

Heavy Snow, La Moure

When
February 28, 9:00 PM CST to February 29, 12:00 PM CST
Where
La Moure forecast zone
Reported by
COOP Observer
Coordinates
46.457, -98.535 (the zone’s center; the record gives no point)

Eight inches of snow was reported at Edgeley.

Heavy Snow, Logan

When
February 28, 9:00 PM CST to February 29, 12:00 PM CST
Where
Logan forecast zone
Reported by
COOP Observer
Coordinates
46.457, -99.477 (the zone’s center; the record gives no point)

Six inches of snow was reported at Napoleon.

Heavy Snow, Grant

When
February 28, 9:00 PM CST to February 29, 9:00 AM CST
Where
Grant forecast zone
Reported by
Mesonet
Coordinates
46.358, -101.640 (the zone’s center; the record gives no point)

Six to eight inches of snow was estimated across far southeastern Grant County.

Heavy Snow, Stutsman

When
February 28, 11:00 PM CST to February 29, 12:00 PM CST
Where
Stutsman forecast zone
Reported by
COOP Observer
Coordinates
46.979, -98.959 (the zone’s center; the record gives no point)

Six to eight inches of snow was reported across southern Stutsman County.

Heavy Snow, Kidder

When
February 28, 11:00 PM CST to February 29, 12:00 PM CST
Where
Kidder forecast zone
Reported by
Trained Spotter
Coordinates
46.980, -99.780 (the zone’s center; the record gives no point)

Six inches of snow was reported across southern Kidder County.

Heavy Snow, Burleigh

When
February 28, 11:00 PM CST to February 29, 6:00 AM CST
Where
Burleigh forecast zone
Reported by
Trained Spotter
Coordinates
46.977, -100.469 (the zone’s center; the record gives no point)

Six inches of snow was reported across southeastern Burleigh County near Driscoll.

Heavy Snow, Morton

When
February 28, 11:00 PM CST to February 29, 6:00 AM CST
Where
Morton forecast zone
Reported by
Mesonet

Six inches of snow was estimated across southeastern Morton County.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2012Every state in 2012This day in weather historyWarnings in North Dakota, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 364791, 364792, 364795, 364796, 364793, 364794, 364810, 364803, 364806, 364808, 364809.